Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 16, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 12, 2004, 5:11 PM MDT for Cheyenne County, Colorado. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2004, 5:11 PM MDT (23:11 UTC)
- Expired
- May 12, 2004, 6:15 PM MDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:45 PM MDT | HAIL 0.75 | 9 Se Kit Carson, CO | |
| May 12, 5:54 PM MDT | HAIL 0.75 | 9 Se Kit Carson, CO | HAIL COVERING THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
110 WUUS53 KGLD 122311 SVRGLD COC017-130015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 511 PM MDT WED MAY 12 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 615 PM MDT * AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 19 MILES SOUTHWEST OF KIT CARSON...OR ABOUT 37 MILES NORTHWEST OF LAMAR...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KIT CARSON BY 600 PM MDT 8 MILES WEST OF FIRSTVIEW BY 615 PM MDT PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3854 10315 3841 10300 3885 10234 3885 10293 MCGUIRE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:15 PM MDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 12, 2:15 PM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 215 PM MDT WED MAY 12 2004 .DISCUSSION...THE MAIN FORECASTING CHALLENGES IS THE POSITION AND ENDING TIME OF PRECIPITATION TONIGHT AND TOMORROW. ANOTHER CONCERN IS THE WIND TOMORROW MORNING...WITH THE HIGH PRESSURE MOVING INTO THE AREA. TONIGHT...THE MAIN FOCUS IS ON THE RAIN SHIELD THAT WILL DEVELOP WITH THE SURFACE LOW MOVING ACROSS THE PAN HANDLE OF TEXAS AND OKLAHOMA. THE BEST LOCATION TO RECEIVE RAIN APPEARS TO BE IN SOUTHWEST NEBRASKA. ETA...GFS AND UKMET HAVE PRECIPITATION MOVING ACROSS THE REGION WITH THE HEAVIEST AMOUNTS BEING LONG THE KANSAS AND NEBRASKA BORDER. ETA 310K ISOTROPIC HAS GREAT UPGLIDE...WITH RELATIVE HUMIDITIES REACHING 97%-99% ACROSS THE NORTHERN PART OF THE CWA. ISOTROPIC LIFT DROPS OFF QUICKLY AROUND 12Z. WINDS WILL CONTINUE TO BE BREEZY...WITH THE PRESSURE GRADIENT DEVELOPING BETWEEN THE HIGH PRESSURE MOVING OUT OF MONTANA AND THE LOW PRESSURE SYSTEM. THURSDAY/THURSDAY NIGHT...THE WIND IS THE MAIN CONCERN DURING THE EARLY MORNING HOURS FOR THE EASTERN PART OF THE CWA. COLD AIR WILL SLIDE IN WITH THE HIGH PRESSURE CAUSING A NICE PRESSURE GRADIENT AGAINST THE LOW IN SOUTHEAST KANSAS. THE COLD AIR MOVING IN FROM CANADA WILL CAUSE OUR TEMPERATURE TO BE MUCH COOLER...LOOKING AT HIGHS IN THE MID TO UPPER 40S. PRECIPITATION WILL END AS THE LOW MOVES OFF TO THE EAST NORTHEAST DURING THE DAY. THERE IS A SLIGHT CHANCE OF PRECIPITATION FORMING ALONG THE FRONT RANGE MOVING INTO MY EASTERN COLORADO COUNTIES. HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE AREA...WHICH WILL BRING CLEARING SKIES AND ANOTHER COOL NIGHT. FRIDAY/FRIDAY NIGHT...THE UPPER LEVELS WILL BECOME ZONAL...WITH HIGH PRESSURE DOMINATING THE REGION AT THE SURFACE. ALL OF THE MODELS ARE SHOWING A NICE WARMING TREND ON FRIDAY...AS TEMPERATURES CLIMB BACK TO THE MID 60S. THE HIGH PRESSURE WILL KEEP THE WINDS OUT OF THE SOUTHWEST. LOW TEMPERATURES ON FRIDAY NIGHT WILL BE MILD...BEING AROUND 10 TO 15 DEGREES WARMER THAN THURSDAY NIGHT. IN THE EXTENDED PERIOD DAYS 4 THROUGH 7 (SATURDAY THROUGH WEDNESDAY)...UPPER FLOW BECOMES MORE ZONAL LATE WEEKEND INTO THE MIDDLE OF NEXT WEEK WITH MEAGER DYNAMICS AND MOISTURE AVAILABLE. WILL KEEP THE EXTENDED FORECAST PERIOD DRY WITH PARTLY CLOUDY SKIES. LATEST GFS AND ECMWF MODEL RUNS SHOW A TROUGH PASSING TO OUR NORTH ON TUESDAY BUT WITH NO GULF OF MEXICO MOISTURE RETURN. WILL KEEP HIGH TEMPERATURES MONDAY THROUGH WEDNESDAY IN THE MIDDLE 70S TO AROUND 80 WHILE OVERNIGHT LOW TEMPERATURES WILL BE IN THE 40S. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && SMITH/LAMMERS
Hazardous weather outlook, May 12, 10:55 AM MDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT WED MAY 12 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS EASTERN COLORADO AND NORTHWEST KANSAS. SOME OF THESE STORMS MAY BECOME SEVERE DURING THE EARLY EVENING. THE MAIN THREAT WILL BE NEAR AND SOUTH OF HIGHWAY 40 FROM CHEYENNE WELLS TO RUSSELL SPRINGS TO GOVE. WIND PROFILES WILL BE VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. THERE WILL ALSO BE SOME RISK OF TORNADOES FOR A BREIF TIME THIS EVENING. THE LIMITING FACTORS ARE MARGINAL INSTABILITY AND RELATIVELY HIGH CLOUD BASES. IF STORMS CAN SURVIVE THROUGH LATE EVENING...THEY WILL ENCOUNTER CONDITIONS SLIGHTLY MORE FAVORABLE FOR TORNADOES...ESPECIALLY FROM GREELEY COUNTY TO GOVE COUNTY IN KANSAS. THE SEVERE THREAT WILL DIMINISH AFTER 10 PM MDT (11 PM CDT). ELSEWHERE...STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING AND SMALL HAIL NEAR AND NORTH OF INTERSTATE 70 OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON...BUT NO SEVERE WEATHER IS EXPECTED. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AFTER 2 PM MDT (3 PM CDT). BURKE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 5:35 PM MDT | Tornado Warning | GLD | Cheyenne | 40 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.